Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 1, 2003, 5:04 PM EDT for Montgomery County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2003, 5:04 PM EDT (21:04 UTC)
- Expired
- May 1, 2003, 6:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Montgomery County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
176 WUUS51 KALY 012104 SVRALY NYC057-012200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 504 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN EASTERN NEW YORK * UNTIL 600 PM EDT * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF ST. JOHNSVILLE...OR ABOUT 6 MILES SOUTH OF LITTLE FALLS...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREYSBUSH AND ST. JOHNSVILLE AT 510 PM EDT FORT PLAIN AND PALATINE BRIDGE AT 515 PM EDT FULTONVILLE AND FONDA AT 530 PM EDT GLEN AND TRIBES HILL AT 535 PM EDT MINAVILLE AND FORT JOHNSON AT 540 PM EDT AMSTERDAM AND HAGAMAN AT 545 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. $$ LAT...LON 4305 7488 4288 7492 4277 7427 4298 7414
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:55 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 1, 2:55 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT THU MAY 1 2003
.DISC...SVR TSTM WATCH 197 FOR NWRN SXNS CWA EXPIRED AT 7 PM EDT.
SVR TSTM WATCH 201 FOR ERN NY & VT WILL EXPIRE AT 9 PM EDT.
NEW ZONE BOUNDARIES ARE NOW IN EFFECT ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND. THE FOLLOWING COUNTIES WERE SPLIT:
FULTON (NY) WARREN(NY) WASHINGTON(NY)
WINDHAM(VT) BERKSHIRE(MA) LITCHFIELD(CT)
LINE OF SHWRS/TSTMS STILL MOVING RAPIDLY EWD ACROSS CWA. NOW FROM
CENTRAL VT TTO ERN SRN TIER OF NY. UPDATED ZONES TO REMOVE WATCH #
197 AND BRING 1ST PERIOD UP TO DATE.
.ALY...SVR TSTM WATCH # 201 IN EFFECT TIL 9 PM EDT.
PREV DISC...
INITIAL BATCH OF PRECIP MOVED ACROS RGN THIS MORNING...THEN SUNNY
BREAKS ALLOWED SFC HTG AND GREATER INSTABILITY THIS AFTN.
SVR WX POT...STG H8 JET FM OH VLY TO LK ONT. 45 KT OBSRVD H8 WINDS
AT KILN AND KBUF AT 12Z. CORE OF THIS JET FCST TO RUN UP FM ST
LWRNCE VLY TO MAINE BY 18Z AND FM CAPE COD TO ERN ME BY 00Z. H8
WINDS ACRS FA 35-40 KT RNG FOR AFTN. VRY STG UPR LEVEL JET WL
PROVIDE AREAS OF STG DVRG...BUT CORE OF STG WINDS WAY UP N IN CAN.
AMS ACRS CWA FAIRLY STABLE AT 18Z BUT CONTINUES TO DESTABILIZE THRU
THE AFTN. ETA CAPES 1000-1500 LOOK OVERDONE BASED ON FCST SFC DPS
OF 60-65. MID/UPR 50S MOR REASONABLE. WL HAVE TO WATCH ORGANIZED
CONVECTION FROM ST LWR VLY TO WRN NY ATTM AS IT MOVES EWD.
HYDRO...HEAVIER SHWRS/TSTMS WILL BE ACROSS WRN/NRN SXNS CWA...WITH
BTWN .5 AND 1 INCH PCPN PSBL SOME AREAS. BASIN AVRGS BTWN .25 AND .5
N AND W...LWR ELSW. ALL PCPN ENDING ON SATURDAY WITH GENERALLY DRY
WX FROM LATE SAT ON. THE NEXT STORMS ARRIVE TWD MID WEEK.
.ALY...SEVERE THUNDERSTORM WATCH FOR HERKIMER...HAMILTON...FULTON
AND MONTGOMERY COUNTIES OF NY UNTIL 7 PM EDT...OTRW NONE.
LABHazardous weather outlook, May 1, 4:55 AM EDT, 12 hours 9 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-064>066-VTZ013-014- 020945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY. A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON AND TONIGHT. IT WILL BE ACCOMPANIED BY SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN ADIRONDACKS...THE LAKE GEORGE AREA AND THE MOHAWK VALLEY. SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THOUGH SEVEN...SHOWERS WILL CONTINUE TO BE LIKELY FRIDAY AND FRIDAY NIGHT...WITH A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS THE SOUTHERN PART OF THE REGION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DAYS TWO THROUGH SEVEN. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 1, 3:14 PM EDT, 1 hour 50 minutes before
NYZ032-011945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 314 PM EDT THU MAY 1 2003 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 314 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER TURIN...OR 22 MILES WEST OF OLD FORGE...MOVING EAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... MCKEEVER AT 330 PM EDT... THENDARA AT 335 PM EDT... OLD FORGE AND FIRST LAKE AT 340 PM EDT... EAGLE BAY AT 345 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR EASTERN NEW YORK.
Local storm report, May 1, 4:12 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRE DOWN ALONG ROUTE 28Local storm report, May 1, 4:15 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM OLD FORGE NY WIND DAMAGE
05/01/03 HERKIMER WIRES DOWN ALONG ROUTE 28
0400 PM INLET NY WIND DAMAGE
05/01/03 HAMILTON WIRES DOWN ALONG ROUTE 28The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:28 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 47 min |
| May 1, 3:49 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 56 min |
| May 1, 4:13 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 47 min |
| May 1, 4:26 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 49 min |
| May 1, 4:42 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton | 63 min |
| May 1, 5:00 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 45 min |
| May 1, 5:55 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.